Decoding new physics from data: connecting theory and signatures

Europe/London
Cosener's House

Cosener's House

15-16 Abbey Close Abingdon Oxfordshire OX14 3JD
Alexander Belyaev (Chair) (University of Southampton & Rutherford Appleton Laboratory) , Elena Accomando (University of Southampton) , Andrew Akeroyd (University of Southampton) , Jacob Thomas Linacre (Science and Technology Facilities Council STFC (GB)) , Stefano Moretti (Ex-officio) (University of Southampton)
Description

General information.

The IX NExT PhD Workshop will be held at The Cosener's House, Abingdon, 8-11 July 2019. It will be devoted to strategies for searching and decoding new physics from collider and non-collider experiments.

PhD participation and fees: Accommodation, tuition and catering are free of charge for STFC and self-funded PhD students. We also have similar support for a limited number of other PhD students from the NExT Institute nodes. Depending on budget, travel may also be (partially) refunded, so please retain travel receipts.

The total number of PhD participants is limited to 40, with precedence being given to those in year 1, so please try to register promptly to ensure your participation. PhD students are encouraged to discuss their research in dedicated sessions via poster and talk presentations. Talks are expected to be of roughly 15 to 20 minutes (the exact duration will be announced nearer the date of the workshop).  The poster session will be from 2100 to 2200 on Tuesday 09 July. Please print out your poster (as A0 or A1) before coming to the workshop because there will not be any facilities to print out posters at Cosener's house.

Program and topics.

Topics: BSM Physics, Neutrino Physics, Particle Cosmology, Collider Physics.

Lecturers:  Giacomo Cacciapaglia (Technicolor & Composite Higgs), Glen Cowan (Statistical analysis),  Albert de Roeck (Higgs & BSM at the LHC),  Nazila Mahmoudi (Flavour & BSM at the LHC),  Sven Heinemyer (Higgs & BSM Phenomenology), Stefano Profumo (Cosmology and Dark Matter).

SEPnet Employer Panel Session, Thursday 11 July, 11.30 – 13.00  NExT workshop 2019. The SEPnet employer panel is aimed at raising awareness of career opportunities outside academia for physics doctorates. Panel representatives, all with physics or PhD backgrounds, will spend a few minutes outlining their role, what their organisation does, what skills/knowledge they are looking for and why they might be interested in physicists. The panel session will be followed by a Q&A session and an opportunity for students to talk to employers in small groups.

 

Organisers:

Alexander Belyaev (Chair), Elena Accomando, Andrew Akeroyd, Jacob Linacre.

 

Sponsors: STFC and SEPnet.

Participants
  • Adam Murphy
  • Albert De Roeck
  • Alexander Belyaev
  • Alexander Lind
  • Andrew Akeroyd
  • Arran Charles Freegard
  • Ben Kitching-Morley
  • Bradley Garland
  • Charlie Cresswell-Hogg
  • Chloe Gowling
  • Craig Brown
  • Daniel Locke
  • Dugald Hepburn
  • Eleanor Jones
  • Elena Accomando
  • Fang Xie
  • Felipe Abatte
  • Folkert Kuipers
  • Fëanor Reuben Ares
  • Giacomo Cacciapaglia
  • Giacomo Marocco
  • Glen Cowan
  • Hayden Alexander Smith
  • Henry Day-Hall
  • Huchan Lee
  • Jack Holguin
  • Jack Lindon
  • Jacob Linacre
  • Joe Michael Davies
  • Joseph Smith
  • Kla Karava
  • Maeve Madigan
  • Michele Santagata
  • Mike Soughton
  • Muyuan Song
  • Natasha Hehir
  • Nazila Mahmoudi
  • Ross Glew
  • Stefano Moretti
  • Stefano Profumo
  • Susana Molina Sedgwick
  • Sven Heinemeyer
  • Thomas Charman
  • Tong Qiu
  • Umit Utku
  • Yannick Kluth
Contact/Support
    • 10:30 11:30
      Registration and coffee 1h
    • 11:30 11:35
      Welcome 5m
      Speaker: Alexander Belyaev (University of Southampton & Rutherford Appleton Laboratory)
    • 11:35 12:30
      Technicolor and Composite Higgs: 1 (Chair: A. Belyaev)
      Convener: Giacomo Cacciapaglia
    • 12:30 14:00
      Lunch 1h 30m
    • 14:00 15:00
      Flavour physics and BSM test at the LHC: 1 (Chair: A. Akeroyd)
      Convener: Nazila Mahmoudi (CERN and Lyon University (FR))
    • 15:00 16:00
      Cosmology and Dark Matter: 1 (Chair: A. Akeroyd)
      Convener: Stefano Profumo
    • 16:00 16:30
      Coffee 30m
    • 16:30 17:30
      Cosmology and Dark Matter: 2 (Chair: A. Belyaev)
      Convener: Stefano Profumo
    • 17:30 18:30
      Student session: (Chair: F. Kuipers)
      • 17:30
        Joe Smith (Cambridge): Quantum mechanics in magnetic backgrounds with manifest symmetry and locality 20m
      • 17:50
        Yannick Kluth (Sussex): Asymptotic Safety of f(Ric) Gravity 20m
      • 18:10
        Charles Cresswell-Hogg (Sussex): Four-fermion interactions and the origin of mass 20m
    • 18:30 19:00
      Reception 30m
    • 19:00 21:00
      Dinner 2h
    • 09:00 10:00
      Technicolor and Composite Higgs: 2 (Chair: Jacob Linacre)
      Convener: Giacomo Cacciapaglia
    • 10:00 11:00
      Cosmology and Dark Matter: 3 (Chair: Jacob Linacre)
      Convener: Stefano Profumo
    • 11:00 11:30
      Coffee 30m
    • 11:30 12:30
      Cosmology and Dark Matter: 4 (Chair: A. Belyaev)
      Convener: Stefano Profumo
    • 12:30 14:00
      Lunch 1h 30m
    • 14:00 15:00
      Higgs and BSM Phenomenology: 1 (Chair: S. Moretti)
      Convener: Sven Heinemeyer (CSIC (Madrid, ES))
    • 15:00 16:00
      Search for BSM at the LHC: 1 (Chair: S. Moretti)
      Convener: Albert De Roeck (CERN)
    • 16:00 16:30
      Coffee 30m
    • 16:30 17:30
      Flavour physics and BSM test at the LHC: 2 (Chair: A. Belyaev)
      Convener: Nazila Mahmoudi (CERN and Lyon University (FR))
    • 17:30 18:00
      Felipe Rojas (Chair: A.Belyaev): "Dark matter from a vector field in the fundamental representation of SU(2)L"
      Convener: Felipe Abatte (Southampton University)
      • 17:30
        "Dark matter from a vector field in the fundamental representation of SU(2)L" 30m
        Speaker: Felipe Abatte (Southampton University)
    • 18:00 18:30
      Q&A session with NExT management (Chair: A. Belyaev)

      Q&A session between students and NExT management, Tuesday 9 July, 18.30 – 19.00 NExT workshop 2019

      An opportunity for students to discuss improvement to the training, suggest teaching modules, etc.

    • 19:00 20:30
      Dinner 1h 30m
    • 20:30 22:00
      Poster/Wine/Drinks Session 1h 30m
    • 09:00 10:00
      Technicolor and Composite Higgs: 3 (Chair: A. Akeroyd)
      Convener: Giacomo Cacciapaglia
    • 10:00 11:00
      Higgs and BSM Phenomenology: 2 (Chair: A. Akeroyd)
      Convener: Sven Heinemeyer (CSIC (Madrid, ES))
      • 10:00
        Higgs and BSM Phenomenology: 2 (Chair: A. Akeroyd) 1h
        Speaker: Sven Heinemeyer (CSIC (Madrid, ES))
    • 11:00 11:30
      Coffee 30m
    • 11:30 12:30
      Flavour physics and BSM test at the LHC: 3 (Chair: A. Belyaev)
      Convener: Nazila Mahmoudi (CERN and Lyon University (FR))
      • 11:30
        Flavour physics and BSM test at the LHC: 3 (Chair: A. Belyaev) 1h
        Speaker: Nazila Mahmoudi (CERN and Lyon University (FR))
    • 12:30 14:00
      Lunch 1h 30m
    • 14:00 15:00
      Search for BSM at the LHC: 2 (Chair: J. Linacre)
      Convener: Albert De Roeck (CERN)
    • 15:00 16:00
      Introduction to statistical analysis: 1 (Chair: J. Linacre)
      Convener: Glen Cowan (Royal Holloway, University of London)
      • 15:00
        Introduction to statistical analysis: 1 (Chair: J. Linacre) 1h
        Speaker: Glen Cowan (Royal Holloway, University of London)
    • 16:00 16:30
      Coffee 30m
    • 16:30 17:30
      Introduction to statistical analysis: 2 (Chair: J. Linacre)
      Convener: Glen Cowan (Royal Holloway, University of London)
      • 16:30
        Introduction to statistical analysis: 2 (Chair: J. Linacre) 1h
        Speaker: Glen Cowan (Royal Holloway, University of London)
    • 17:30 18:50
      Student session: (Chair: D. Hepburn)
      • 17:30
        Muyuan Song (Southampton): Light Charged Higgs boson with dominant decay to quarks, and its search at the LHC and future colliders 20m
        Speaker: Muyuan Song (University of Southampton)
      • 17:50
        Jack Holguin (Manchester): Parton Branching at Amplitude Level 20m
        Speaker: Jack Holguin (The University of Manchester)
      • 18:10
        Daniel Locke (Southampton): Minimal Consistent Fermion Dark Matter 20m
        Speaker: Daniel Locke (University of Southampton)
      • 18:30
        Michael Soughton (Sussex): On finding collider-stable particles using Machine Learning 20m
        Speaker: Mike Soughton
    • 19:00 21:00
      Dinner 2h
    • 09:00 10:00
      Search for BSM at the LHC: 3 (Chair: A. Akeroyd)
      Convener: Albert De Roeck (CERN)
    • 10:00 11:00
      Higgs and BSM Phenomenology: 3 (Chair: A. Akeroyd)
      Convener: Sven Heinemeyer (CSIC (Madrid, ES))
      • 10:00
        Higgs and BSM Phenomenology: 3 (Chair: A. Akeroyd) 1h
        Speaker: Sven Heinemeyer (CSIC (Madrid, ES))
    • 11:00 11:30
      Coffee 30m
    • 11:30 13:00
      SEPnet Employer Panel Session

      SEPnet Employer Panel Session, Thursday 11 July, 11.30 – 13.00 NExT workshop 2019

      The SEPnet employer panel is aimed at raising awareness of career opportunities outside academia for physics doctorates. Panel representatives, all with physics or PhD backgrounds, will spend a few minutes outlining their role, what their organisation does, what skills/knowledge they are looking for and why they might be interested in physicists. The panel session will be followed by a Q&A session and an opportunity for students to talk to employers in small groups.

      Conveners: Chair: Veronica Benson. Panellists (Employer Liaison Director - SEPnet) , Alys Brett (Software Engineering Team Leader at UKAEA) , Cassie Hill (AWE) , Stewart Martin-Haugh (Staff Scientist in the Particle Physics Department at Rutherford Appleton Laboratory.) , Caterina Minelli (UK National Physical Laboratory (NPL) ) , Rosh Sellahewa (Manager at the Deloitte’s audit and assurance arm) , Dr Aquila Mavalankar (Principal Scientist at Adaptix Ltd)
      • 11:30
        SEPnet Employer Panel Session 1h 30m

        The SEPnet employer panel is aimed at raising awareness of career opportunities outside academia for physics doctorates. Panel representatives, all with physics or PhD backgrounds, will spend a few minutes outlining their role, what their organisation does, what skills/knowledge they are looking for and why they might be interested in physicists. The panel session will be followed by a Q&A session and an opportunity for students to talk to employers in small groups.

        Caterina Minelli (UK National Physical Laboratory (NPL) )

        Alys Brett (UKAEA)

        Rosh Sellahewa (Manager at the Deloitte’s audit and assurance arm)

        Cassie Hill (AWE)

        Stewart Martin-Haugh (Staff Scientist in the Particle Physics Department at Rutherford Appleton Laboratory.)

        Gil Travish (Chief Science Officer (CSO) and Founder at Adaptix Ltd)

        Chair: Veronica Benson (Employer Liaison Director - SEPnet)

        Speakers: Alys Brett, Aquila Mavalankar, Cassie Hill, Caterina Mineli, Rosh Sellahewa , Stewart Martin-Haugh, Veronica Benson
    • 13:00 14:00
      Lunch 1h
    • 14:00 15:00
      Higgs and BSM Phenomenology: 4 (Chair: E. Accomando)
      • 14:00
        Higgs and BSM Phenomenology: 4 (Chair: E. Accomando) 1h
        Speaker: Sven Heinemeyer (CSIC (Madrid, ES))
    • 15:00 16:00
      Introduction to statistical analysis: 3 (Chair: A. Belyaev)
      Convener: Glen Cowan (Royal Holloway, University of London)
      • 15:00
        Introduction to statistical analysis: 3 (Chair: A. Belyaev) 1h
        Speaker: Glen Cowan (Royal Holloway, University of London)
    • 16:00 16:30
      Coffee and departure 30m